Bone density drops In more than half of all people over 50 (especially women)— HIVer or not. But osteopenia (loss of bone mass) and its more severe form, osteoporosis, are familiar to HIVers of all ages. Both increase the risk of fractures. HIV wasting weakens bones, and so can meds: NRTIs may elevate the body acid lactate, which leaches calcium from bones, and some protease inhibitors (PIs) can interfere with the processing of vitamin D, which helps your body absorb calcium.

Exercise and diet can help (see “Bone Appétit” ), as can quitting smoking. Those with extra risk factors (post-menopause; family history of bad bones; regular smoking or habitual couch-surfing) might get a DEXA scan X-ray to measure bone density. For severe bone loss, your doc can prescribe meds like alendronate sodium (Fosamax).

Avascular necrosis (AVN, a.k.a. osteonecrosis) is a rare condition that tends to affect hip and shoulder joints. AVN blocks the supply of blood to the bone, causing bone death (and pain and severely limited motion). It’s most commonly caused by the anti-inflammatory steroids used to treat PCP pneumonia. Alcohol abuse and smoking can also contribute. If AVN is suspected (generally from persistent pain in a major joint), get a CT scan or MRI—an X-ray doesn’t always find it. Treatment may involve lowering lipids, stopping steroids, and cutting down or quitting drinking and smoking. Severe cases may need surgical joint replacement (see “Hip to the Future,” POZ, April 2002).



Osteopenia: It commonly depletes bones of female HIVers as young as 39.

Osteoporosis: The more serious disease resulting from loss of bone mass.

Avascular Necrosis: Mostly hits long-termers who’ve survived PCP.